Wyoming, 2012

High Wind in Wyoming, January 22 to 23, 2012

January 22 to 23, 2012 · NWS CYS · 5 events in 1 county or zone

A large surface pressure gradient produced strong and gusty west to southwest winds between Laramie and Rawlins.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient produced strong and gusty west to southwest winds between Laramie and Rawlins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 22, 2:09 PM MST, 27 minutes earlier.

Area forecast discussion, Jan 22, 2:09 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MST SUN JAN 22 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

CURRENTLY...AREA OF PRECIPITATION ON THE RADAR CONTINUES TO SHRINK
OVER THE PAST FEW HOURS. MOSTLY JUST FLURRIES BEING REPORTED NOW
IN AREA OBSERVATIONS. AREAS ALONG AND SOUTH OF A LINE FROM NORTHEASTERN
LARAMIE COUNTY THROUGH MORRILL COUNTY IN THE PANHANDLE SEEM TO BE
THE MOST IMPACTED AREAS FOR SNOW REMAINING. SKIES HAVE BEGUN TO
BREAK OUT WITH SOME SUNSHINE BREAKING THROUGH. THIS HAS HELPED TO
RAISE TEMPERATURE TO NEAR AND SLIGHTLY ABOVE FREEZING EAST OF THE
LARAMIE RANGE. IT HAS ALSO HELPED THE WINDS TO INCREASE SOMEWHAT
WITH SPOTS SUCH AS PUMPKIN VINE...THE ECHO RAWS SITE IN KIMBALL
COUNTY AND SIDNEY APPROACH OR EXCEED HIGH WIND WARNING CRITERIA.
NO PLANS ON DROPPING THE HIGH WIND WARNING OR ADVISORIES AT THIS
TIME AS WE SHOULD CONTINUE TO SEE CLOUDS BREAKING UP AND MORE
INSTABILITY AS THIS HAPPENS. WILL CONTINUE TO MONITOR AREA
OBSERVATIONS. ANOTHER PACIFIC STORM SYSTEM MOVING INTO THE WEST
COAST AT THIS TIME. CERTAINLY LOOKS LIKE ITS SPLITTING AS THE
PARENT LOW TRACKS INTO BRITISH COLUMBIA AND A SOUTHERN LOW
CURRENTLY CLEARING THE SIERRAS IS MOVING SOUTHEAST INTO SOUTHERN NEVADA.

MODELS INDEED DO SHOW THIS UPSTREAM SYSTEM SPLITTING TONIGHT INTO
MONDAY WITH MAIN ENERGY WELL NORTH IN ALBERTA AND WELL SOUTH
ACROSS ARIZONA. BOTH THE GFS AND ECMWF DO BRING A WEAK SHORTWAVE
THROUGH THE AREA...APPROACHING WESTERN WYOMING MONDAY NIGHT AND
THEN INTO SOUTHEASTERN WYOMING TUESDAY MORNING. WENT A LITTLE
ABOVE GUIDANCE ON POPS LATE TUESDAY MORNING INTO THE AFTERNOON
HOURS FOR AREAS WEST OF THE LARAMIE RANGE. EAST OF THE RANGE
THOUGH...LOOKS LIKE WE ARE GOING TO REMAIN DRY.

FOR TUESDAY NIGHT INTO WEDNESDAY...AREA TO BE UNDER INFLUENCE OF
UPPER HIGH. JET STREAM WELL NORTH IN MONTANA AND NORTH DAKOTA.
LOOKING AT DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES EAST OF
THE LARAMIE RANGE WITH HIGHS IN THE LOW 50S WEDNESDAY AFTERNOON.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...

SHORTWAVE MOVES THROUGH THE NORTHERN PLAINS WED NIGHT...HOWEVER IT
IS TOO FAR TO THE NE TO HAVE ANY EFFECT ON SENSIBLE WEATHER IN THE
CWA.  NW MIDLEVEL FLOW CONTINUES THRU THURS WITH ABOVE NORMAL TEMPS
EAST OF THE LARAMIE RANGE AS 700MB TEMPS ARE PROGGED TO BE AROUND 0C
AND MODERATE DOWNSLOPING LLVL WINDS.  MIDLEVEL FLOW WILL BECOME MORE
ZONAL LATE THURS AS THE LONG RANGE MODELS AGREE ON BRINGING A
SHORTWAVE THRU WY.  WINDS WILL INCREASE ON THURS EVENING IN ADVANCE
OF THIS SHORTWAVE...ESPECIALLY ACROSS THE WIND PRONE AREAS...AS
WESTERLY 700MB INCREASE TO AROUND 50 KTS AND WEAK LEE TROUGHING
DEVELOPS ACROSS THE PLAINS.  LIGHT SNOW IS POSSIBLE BEHIND THE COLD
FRONTAL PASSAGE ON FRIDAY ALONG WITH NORTHERLY UPSLOPE FLOW.
OTHERWISE...TRANQUIL WEATHER THROUGH NEXT SUNDAY AS THE STRONGER NW
700MB WINDS REMAIN OVER THE NORTHERN PLAINS.  THE ECMWF DOES SHOW AN
AMPLIFYING TROUGH DIGGING INTO NORTHERN WY ON SUNDAY...HOWEVER THE
GFS IS MUCH FURTHER EAST WITH THIS FEATURE.

&&

.AVIATION...18Z TAF ISSUANCE...
RADAR TRENDS INDICATE THAT SNOWFALL IS BEGINNING TO COME TO AN
END...ESPECIALLY ACROSS THE WY TAF SITES. THERE IS STILL SOME SNOW
BANDS ACROSS THE WESTERN NEBRASKA PANHANDLE. INCLUDED TEMPO IFR
VISBYS IN SNOW ACROSS THE NEBRASKA SITES FOR THE NEXT FEW HOURS.
AFTER 21Z...THE LOW LEVELS WILL BEGIN TO DRY AND VFR CONDITIONS
WILL PREVAIL THROUGH THE REMAINDER OF THE TAF PERIOD. THE OTHER
AVIATION HAZARD IS THE STRONG NW WINDS THROUGH THIS EVENING. WINDS
WILL BE STRONGEST OVER THE SOUTHERN NEBRASKA PANHANDLE WHERE
SUSTAINED NW WINDS AT 35 KTS WITH GUSTS TO 50 KTS ARE POSSIBLE.
WINDS WILL DECREASE AFTER 00Z MON AS THE SURFACE PRESSURE GRADIENT
WEAKENS ACROSS THE AREA.

&&

.FIRE WEATHER...

FIRE WEATHER CONCERNS MINIMAL THE NEXT FEW DAYS AS MINOR SNOW PACK
IN PLACE MELTS AND KEEPS FINE FUELS MOIST AT LEAST THROUGH
TUESDAY. LESS WIND THIS WEEK AS COMPARED TO THE PREVIOUS WEEK WITH
A MORE NORTHERLY COMPONENT AND HIGHER HUMIDITIES. THERE IS A
CHANCE FOR STRONG WINDS THURSDAY...MAINLY FOR THE WIND PRONE AREAS
OF THE LARAMIE RANGE. DRY CONDITIONS EXPECTED EAST OF THE LARAMIE
RANGE WITH MOUNTAINS SNOWS IN THE SNOWY AND SIERRA MADRE RANGES
THROUGH THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM SUNDAY FOR WYZ116-WYZ117-WYZ118-
     WYZ119.
NE...WIND ADVISORY UNTIL 5 PM SUNDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ095-NEZ096.
     HIGH WIND WARNING UNTIL 5 PM SUNDAY FOR NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...FINCH
Hazardous weather outlook, Jan 22, 2:15 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MST SUN JAN 22 2012

WYZ101>119-232115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
215 PM MST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WINDS WILL REMAIN QUITE STRONG THIS AFTERNOON BEFORE
DIMINISHING THIS EVENING. GUSTS OF 55 TO 65 MPH ARE EXPECTED EAST
OF THE SOUTHERN LARAMIE RANGE WHERE A HIGH WIND WARNING IS IN
EFFECT THROUGH LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WEST WINDS OF 50 TO 60 MPH WILL BE POSSIBLE
THURSDAY AFTERNOON AND EVENING FOR THE WIND PRONE AREAS INCLUDING
ARLINGTON AND BORDEAUX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND
TONIGHT...HOWEVER REPORTS OF HIGH WINDS AND SNOWFALL WILL BE
APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-232115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
215 PM MST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED THROUGH LATE THIS AFTERNOON.
SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OF 50 TO 60 MPH ARE
EXPECTED ACROSS THE WESTERN NEBRASKA PANHANDLE. A HIGH WIND
WARNING IS IN EFFECT UNTIL 5 PM THIS AFTERNOON FOR KIMBALL AND
CHEYENNE COUNTIES. A WIND ADVISORY IN EFFECT UNTIL 5 PM THIS
AFTERNOON FOR THE REMAINDER OF THE WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED HIS AFTERNOON AND
TONIGHT...HOWEVER REPORTS OF HIGH WINDS WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 22, 10:06 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1006 AM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND GST 1 S DALTON              41.39N 102.97W
01/22/2012  M53.00 MPH       CHEYENNE           NE   MESONET

            SUSTAINED AT 37 MPH.

0942 AM     NON-TSTM WND GST 13 WSW HARRISBURG       41.48N 103.97W
01/22/2012  M53.00 MPH       BANNER             NE   MESONET

            SUSTAINED AT 35 MPH

&&

BCHAPMAN
Local storm report, Jan 22, 11:17 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
01/22/2012  M50 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 44 MPH

&&

BCHAPMAN
Local storm report, Jan 22, 11:31 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1131 AM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST PUMPKIN VINE            41.05N 105.46W
01/22/2012  M57 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 42

&&

BCHAPMAN
Local storm report, Jan 22, 12:23 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1223 PM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     NON-TSTM WND GST VEDAUWOO                41.15N 105.40W
01/22/2012  M56 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            SUSTAINED AT 42 MPH

&&

BCHAPMAN
Local storm report, Jan 22, 1:31 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HIGH SUST WINDS  1 WSW CHEYENNE          41.14N 104.81W
01/22/2012  M40.00 MPH       LARAMIE            WY   MESONET

            GUSTS TO 49 MPH

1100 AM     HIGH SUST WINDS  1 S DALTON              41.39N 102.97W
01/22/2012  M42.00 MPH       CHEYENNE           NE   DEPT OF HIGHWAYS

            DALTON NEDOR SITE. GUSTS TO 46 MPH

1200 PM     HIGH SUST WINDS  16 E HORSE CREEK        41.41N 104.87W
01/22/2012  M39.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WHITAKER WYDOT SITE. GUSTS TO 47 MPH

0100 PM     HIGH SUST WINDS  19 SE LARAMIE           41.12N 105.32W
01/22/2012  M52.00 MPH       ALBANY             WY   MESONET

            BUFORD UPR SITE. GUSTS TO 56 MPH

0100 PM     HIGH SUST WINDS  VEDAUWOO                41.15N 105.40W
01/22/2012  M45.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            WYDOT SITE. GUSTS TO 57 MPH

0100 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/22/2012  M58.00 MPH       LARAMIE            WY   MESONET

            EMKAY SITE. SUSTAINED AT 46 MPH.

&&

GCLAYCOM
Local storm report, Jan 22, 1:51 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             11 SE CHADRON           42.71N 102.85W
01/22/2012  E5.2 INCH        DAWES              NE   TRAINED SPOTTER

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 22, 2:36 PM MST to January 23, 1:41 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 70 mph at 22/1641L.

High Wind, North Snowy Range Foothills

When
January 22, 3:35 PM MST to January 23, 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Cooper Cove measured sustained winds of 40 mph or greater, with a peak gust of 67 mph at 22/1820L.

High Wind, North Snowy Range Foothills

When
January 22, 5:46 PM MST to 9:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Strouss Hill measured sustained winds of 40 mph or greater, with a peak gust of 70 mph at 22/1851L.

High Wind, North Snowy Range Foothills

When
January 22, 10:45 PM MST to January 23, 2:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Halleck Ridge measured suatained winds of 40 mph or greater, with a peak gust of 60 mph at 23/0145L.

High Wind, North Snowy Range Foothills

When
January 22, 11:15 PM MST to January 23, 12:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Wagonhound by Arlington measured sustained winds of 40 mph or greater, with a peak gust of 59 mph at 22/2320L.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355284, 355286, 355290, 355288, 355292.